Tornadoes · United States · Mississippi · 2001

F0 tornado, Millard, Mississippi, March 12, 2001

This F0 tornado ran 0.2 miles across Pearl River County on March 12, 2001, touching down at 10:15 AM CST and reaching 20 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
March 12, 2001
Touchdown
10:15 AM CST (16:15 UTC)
Path length
0.2 miles (0.3 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$30,000
County
Pearl River County
Touchdown point
30.720, -89.600
Lift-off point
30.720, -89.600
Record number
41

What the Weather Service recorded

A small tornado caused severe to moderate structural damage to buildings, blew the windows out of several vehicles, and knocked down trees and power lines.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the tornado touched down at Mar 12, 2:20 AM CST, 7 hours 55 minutes earlier.

Area forecast discussion, Mar 12, 2:20 AM CST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
220 AM CST MON MAR 12 2001

SEVERE THUNDERSTORM WATCH IN EFFECT THIS MORNING UNTIL 600 AM
WITH AN AREA OF STRONG THUNDERSTORMS AFFECTING COASTAL MISSISSIPPI
AND ANOTHER AREA IN THE NORTHWESTERN PORTIONS OF THE CWA. KLIX
WSR88D ALSO INDICATED THUNDERSTORMS RAPIDLY DEVELOPING AT 0755Z
NORTH OF BARATARIA BAY. SURFACE OBS AT 140 CST AM SHOW SOUTHERLY
INFLOW WINDS GUSTING FROM 20 TO 25 KT AT LOUISIANA COASTAL AND NEW
ORLEANS METRO LOCATIONS. NUMEROUS INDICATIONS OF A STRENGTHENING LOW
LEVEL JET AS NEW ORLEANS MOISANT AT 0755Z REPORTED A 36 MPH GUST
FROM THE SOUTH. KLIX VAD WIND PROFILE SHOWED THE LOW LEVEL JET HAD
STRENGTHENED FROM 0600Z TO 0745Z WITH SOUTH WINDS OF 50 TO 60 KT
FROM 2000 TO 5000 FEET AT 0745Z.

WITH THAT WILL KEEP FORECAST AS IS FOR THE MOST PART WITH THE ONLY
CHANGE BEING SLIGHT ADJUSTMENTS FOR OVERNIGHT TEMPERATURES. GOING
WITH THE AVN TIMING OF THE FRONT WHICH HAS FROPA ACROSS THE NW ZONES
AROUND MIDNIGHT AND THROUGH COASTAL MISSISSIPPI AROUND DAYBREAK
TUESDAY. GUSTY NORTH WINDS BUILD BEHIND THE FRONT WHICH WILL HELP
THE MIXING TONIGHT SO WILL GO CLOSE TO AVN GUIDANCE FOR OVERNIGHT
LOWS FROM MID 50S TO LOWER 60S. NORTH WINDS PERSIST FOR 24 TO 36
HOURS WITH OVERNIGHT LOWS TUE INTO WED FROM THE UPPER 40S TO LOWER
50S AS THE CENTER OF THE SURFACE HIGH SETTLES INTO CENTRAL
MISSISSIPPI AND WINDS DIMINISH. THE CWA BEGINS A RECOVERY FOR THE
NEXT SYSTEM ON WED AS WINDS COME AROUND TO THE EAST AROUND DAYBREAK
AND THEN SOUTHEAST AS THE UPPER LEVEL JET STRENGTHENS IN CONJUNCTION
WITH MAXIMUM AFTERNOON HEATING.

PRELIM NUMBERS

MCB 72/54/73/49 9400   BTR 73/55/73/50 9400
MSY 73/62/72/53 9400   GPT 70/59/71/49 +600

.NEW...SML CRAFT ADZY KPQL TO ATCHAFALAYA RVR.
LA...NONE.
MS...NONE.

13

In the hours before

Special weather statement, Mar 12, 7:00 AM CST, 3 hours 15 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-130100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
700 AM CST MON MAR 12 2001

...SYNOPSIS...
A STRONG UPPER LEVEL STORM SYSTEM IN THE CENTRAL PLAINS WILL
MAINTAIN STRONG WINDS FROM THE SURFACE THROUGH THE UPPER LEVELS OF
THE ATMOSPHERE THROUGH TONIGHT. THIS WILL MAINTAIN THE TROPICAL
UNSTABLE AIRMASS ACROSS SOUTHEASTERN LOUISIANA AND SOUTHERN
MISSISSIPPI.

...THUNDERSTORMS...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH LATE MORNING.
SEVERAL IMPULSES EMBEDDED IN THE SOUTHERN JET STREAM EXTENDING FROM
OFFSHORE BAJA CALIFORNIA ACROSS THE NORTHERN GULF WILL MOVE ACROSS
SOUTHEASTERN LOUISIANA AND SOUTHERN MISSISSIPPI. THESE IMPULSES IN
CONNECTION WITH THE TROPICAL AIRMASS IN PLACE WILL PRODUCE SEVERAL
ROUNDS OF STRONG TO SEVERE THUNDERSTORMS THROUGH TONIGHT. THE MAIN
THREAT FROM THE STRONGER THUNDERSTORMS WILL BE FREQUENT LIGHTNING...
DAMAGING WINDS...AND LARGE HAIL DUE TO COLDER TEMPERATURES IN THE
MID AND UPPER LEVELS OF THE ATMOSPHERE. THERE IS ALSO THE
POSSIBILITY OF AN ISOLATED TORNADO DEVELOPING WITH STRONGER
THUNDERSTORMS AS SOUTHEAST SURFACE WINDS SWING AROUND TO THE W IN
THE UPPER LEVELS AND STRENGTHEN WITH HEIGHT.

...HEAVY RAIN/FLOODING...
LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES IN SEVERAL HOURS WITH
ISOLATED AMOUNTS OF THREE INCHES WILL BE POSSIBLE THROUGH THIS
EVENING.

...ACTIONS...
STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY. EMERGENCY
MANAGEMENT AGENCIES SHOULD STAFF ACCORDINGLY FOR SEVERE WEATHER
OPERATIONS. PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE OFFICE.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).
Local storm report, Mar 12, 7:57 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
757 AM CST MON MAR 12 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 AM    8E KENTWOOD               LA   TORNADO
03/12/01   TANGIPAHOA                     SIGHTED ALONG HIGHWAY 38.
                                          REPORTED BY WILMER FIRE
                                          DEPARTMENT.
k
0737 AM    OSYKA                     MS   .75 INCH HAIL
03/12/01   PIKE                           REPORTED BY PIKE CD.

RJR
Special weather statement, Mar 12, 10:00 AM CST, 15 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1000 AM CST MON MAR 12 2001

...SYNOPSIS...
A VERY MOIST AND UNSTABLE AIR MASS REMAINS ENTRENCHED OVER SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI. A STRONG UPPER LEVEL STORM SYSTEM
IN THE ARKLATEX REGION WILL INTERACT WITH THE AIR MASS TO PRODUCE
HAZARDOUS WEATHER ACROSS THE AREA THIS AFTERNOON AND TONIGHT.

...THUNDERSTORMS...
A TORNADO WATCH IS IN EFFECT THROUGH MID AFTERNOON. SEVERAL ROUNDS OF
STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED THROUGH TONIGHT. THE
MAIN THREAT FROM THE STRONGER THUNDERSTORMS WILL BE FREQUENT
LIGHTNING...DAMAGING WINDS...AND LARGE HAIL DUE TO COLDER
TEMPERATURES IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE. THERE IS
ALSO THE POSSIBILITY OF ISOLATED TORNADOS DEVELOPING WITH STRONGER
THUNDERSTORMS AS SOUTH SURFACE WINDS SWING AROUND TO THE WEST IN THE
UPPER LEVELS AND STRENGTHEN WITH HEIGHT.

...HEAVY RAIN/FLOODING...
LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES IN SEVERAL HOURS WITH
ISOLATED AMOUNTS OF THREE INCHES WILL BE POSSIBLE THROUGH THIS
EVENING. DUE TO THE RECENT RAINFALL WITH MOST RIVERS NEAR OR ABOVE
FLOOD STAGE...RAINFALL RUN-OFF WILL BE SLOW TO DRAIN AND STREET
FLOODING IS LIKELY TO OCCUR WITH THE HEAVIER DOWNPOURS.

...ACTIONS...
STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY. EMERGENCY
MANAGEMENT AGENCIES SHOULD STAFF ACCORDINGLY FOR SEVERE WEATHER
OPERATIONS. PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE OFFICE.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Slidell Radar S, LA (KSIL), 12:00Z

4.3 hours before the tornado, 53 km from the path. March 12, 2001.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1587 joules per kilogram, CIN -38, lifted condensation level 469 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-03-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 367 square meters per square second, 0 to 6 km bulk shear 55 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1587 J/kg
Mixed-layer CIN
-38 J/kg
Surface CAPE
645 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
4.1
Supercell composite
19.2
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Bogalusa (BXA), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2001 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of March 12, 2001

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 123:36 AM CSTF1Rusk, TX15.8300$305 million
March 127:20 AM CSTF0Tangipahoa Parish, LA0.220$2,000
March 128:32 AM CSTF1Marion, MS8.0440$100,000
March 129:10 AM CSTF0Tangipahoa Parish, LA0.320$30,000
March 129:16 AM CSTF1Walthall, MS5.5440$10,000
March 129:30 AM CSTF1Marion, MS6.0440$700,000
March 129:38 AM CSTF1Marion, MS18.04407$4.5 million
March 1210:04 AM CSTF1Forrest, MS7.04405$6.0 million
March 1211:00 AM CSTF0Harrison, MS0.120$2,000
March 1211:10 AM CSTF0Harrison, MS0.220
March 121:00 PM CSTF1Covington, AL3.27521$1.0 million
March 125:15 PM ESTF1Miller, GA2.0502$500,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.